I am a 39-year-old female with ulcerative colitis and proctitis 10 cm from the distal end. It was diagnosed about 11 years back and responded well with topical medicines till the last four years. However, the disease activity has increased from moderate to severe. I have started taking regular doses of oral steroids. Three years back, the condition became steroid-dependent, so I switched to the AIP (autoimmune protocol) diet and gave up alcohol. Two tears back, the doctor stopped prescribing steroids. Currently, I am having Budesonide 2 mg enemas every evening. I have used tablet Mesalazine and tablet Vedolizumab previously. Laboratory tests were done to check calprotectin, CRP, iron deficiency anemia, and vitamins. Last year, I took tablet Bupropion 150 mg once a day to give up smoking and went into remission completely. But, I had to stop taking tablet Bupropion due to severe palpitations, and ulcerative colitis symptoms have come back. I want to take this drug again but at a much lower dose and see if I have palpitations. Kindly help.
I understand your concern, I have read your doctor's notes (attachments removed to protect the patient's identity) and would like to see your current fecal calprotectin values, and preferably a colonoscopy or sigmoidoscopy you have done recently, to get an idea about the severity of the disease. If it were only proctitis that involves the rectum or sigmoid colon, then local steroid enemas with very few systemic side effects or Budesonide would work. But, if there is ongoing inflammation despite having steroid enemas I suggest you reconsider oral steroids. But, it depends upon the current stage and severity of the disease, which you have not mentioned, unfortunately. Only the symptoms do not give us a clue about the current stage of the disease. I hope you understand this. Do revert back in case of further queries.
Thank you for the reply.
I have been on Budesonide enemas for a long time now, and they have stooped working; hence my search for a new medication has started. It is no one’s fault, but the medications I need now have their risks, as does Bupropion. But Bupropion is safer than Azathioprine, which the doctors here were trying to push me onto despite my insistence on not taking it. Vedolizumab is being administered in the future but having gotten into remission with Bupropion, I was hoping I could try that at a low dose first. But the same problem here. It is not currently prescribed for colitis, but I will work on changing that.
I can very well understand your situation and acknowledge that you are trying to use Bupropion (antidepressant) in order to control your symptoms without going to Vedolizumab (monoclonal antibodies).
Although long-term use of Bupropion has some long-term complications, this does not preclude the use of medicine for the long term, particularly in patients with psychiatric illnesses, particularly addiction issues, and depression. Anything I prescribe will not be entertained in your local pharmacy store, since prescriptions prescribed here are not valid cross-country-wise.
The other idea is to talk to your GP and ask if he or she can prescribe it for you. You can say to them that you still have craving issues, and probably that can probe the physician to start treatment again.
Again I want to say, it is better to have a fresh colonoscopy or at least a sigmoidoscopy to assess the current activity of the disease, before starting the other treatment. It is also not uncommon to have infection exacerbations over the background of ulcerative colitis, and sometimes merely diagnosing infection and treating it, will alleviate the symptoms. Thus there may be no need to escalate the therapy.
I suggest you go for the stool detail report, stool calprotectin, and stool C difficile toxin test to see if you have an active infection.
If an active infection found, I suggest taking an antibiotic course, including:
As you mentioned that her vision is deteriorated, this could be due to macular edema and for that steroid may be required in injection form ... She is scheduled to go in a week from today to disc Read full
Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.